Advertisement

Zeitschrift für Gerontologie und Geriatrie

, Volume 48, Issue 1, pp 49–51 | Cite as

Bilateral leg edema in an older woman

  • H.W. ThalerEmail author
  • S. Pienaar
  • G. Wirnsberger
  • R.E. Roller-Wirnsberger
Übersichten

Abstract

Bilateral leg edema is a frequent symptom in older people and an important concern in geriatric medicine. Further evaluation is frequently not performed and simple therapy with diuretics is prescribed. Particularly in older patients, long-term use of diuretics can lead to severe electrolyte imbalances, volume depletion, and falls.

In this case report we want to focus the physicians’ attention on the necessity to determine the cause and show a correspondingly effective treatment for bilateral leg edema in older people. A thorough approach is required to recognize diseases and to avoid adverse drug events as geriatric patients often show an atypical presentation or minor symptoms. The cause of swollen legs is often multifactorial; therefore, the patient’s individual history and an appropriate physical examination are important. Depending on the clinical symptoms, evaluation including basic laboratory tests, urinalysis, chest radiography, and echocardiogram may be indicated.

The most probable cause of bilateral edema in older patients is chronic venous insufficiency. Heart failure is also a common cause. Other systemic causes such as renal disease or liver disease are much rarer. Antihypertensive and anti-inflammatory drugs can frequently cause leg edema, but the incidence of drug-induced leg swelling is unknown. With the help of this special case we tried to develop an approach to the diagnosis of symmetric leg edema in older patients, a problem frequently neglected in geriatric medicine.

Keywords

Venous insufficiency Geriatrics Heart failure Adverse drug events Non-steroidal anti-inflammatory agents 

Beidseitige Beinödeme bei einer älteren Frau

Zusammenfassung

Beidseitige Beinödeme sind ein häufiges Symptom bei älteren Patienten. Oftmals wird auf eine weitere Abklärung verzichtet und eine einfache Therapie mit Diuretika vorgenommen. Diese Vorgehensweise kann zu gefährlichen Komplikationen wie Elektrolytentgleisungen, Exsikkose und Stürzen führen. Mithilfe dieses Fallberichtes soll auf die Notwendigkeit einer kausalen Abklärung von Beinödemen bei geriatrischen Patienten aufmerksam gemacht und eine effektive Therapie beschrieben werden. Besondere Aufmerksamkeit ist geboten, um die möglichen Grunderkrankungen und Medikamentennebenwirkungen zu erkennen, da gerade ältere Patienten häufig nur geringe oder atypische Symptome aufweisen.

Die Gründe für das Auftreten von beidseitigen Beinödemen sind bei alten Menschen häufig multifaktoriell. Daher ist eine genaue Anamnese und eine entsprechende körperliche Untersuchung wichtig. Laboruntersuchungen, eine Urinanalyse, eine Röntgenuntersuchung des Thorax, ein EKG und eventuell eine Echokardiographie können abhängig von den klinischen Symptomen erforderlich sein.

Die wahrscheinlichste Ursache für beidseitige Beinschwellungen bei älteren Patienten ist die chronisch-venöse Insuffizienz. Herzinsuffizienz ist die zweithäufigste Ursache. Die anderen systemisch-organischen Ursachen wie Nieren- und Lebererkrankungen sind wesentlich seltener. Blutdrucksenkende und entzündungshemmende Medikamente können ebenfalls oft geschwollene Beine verursachen, wobei die Inzidenz der medikamentös-induzierten Beinödeme nicht bekannt ist. Mithilfe dieses speziellen Falles wird eine Annäherung an die oftmals zu wenig beachtete Problematik beidseitiger Beinödeme bei älteren Menschen versucht.

Schlüsselwörter

Venöse Insuffizienz Geriatrie Herzinsuffizienz Nebenwirkungen von Medikamenten Nichtsteroide Entzündungshemmer 

Notes

Compliance with ethical guidelines

Conflict of interest. H. W. Thaler, S. Pienaar, G. Wirnsberger, and R.E. Roller-Wirnsberger state that there are no conflicts of interest.

All studies on humans described in the present manuscript were carried out with the approval of the responsible ethics committee and in accordance with national law and the Helsinki Declaration of 1975 (in its current, revised form). Informed consent was obtained from all patients included in studies.

References

  1. 1.
    Maisel AS, Krishnaswamy P, Nowak RM et al (2002) Rapid measurement of B-type natriuretic peptide in the emergency diagnosis of heart failure. N Engl J Med 347:161–167PubMedCrossRefGoogle Scholar
  2. 2.
    Betti I, Castelli G, Barchielli A et al (2009) The role of N- terminal PRO-brain natriuretic peptide and echocardiography for screening asymptomatic left ventricular dysfunction in a population at high risk for heart failure. The PROBE-HF study. J Card Fail 15:377–384PubMedCrossRefGoogle Scholar
  3. 3.
    Ely JW, Osheroff JA, Chambliss ML et al (2006) Approach to leg edema of unclear etiology. J Am Board Fam Med 19:148–160PubMedCrossRefGoogle Scholar
  4. 4.
    Vassalotti JA, Stevens LA, Levey AS (2007) Testing for chronic kidney disease: a position statement from the National Kidney Foundation. Am J Kidney Dis 50:169–180PubMedCrossRefGoogle Scholar
  5. 5.
    Cho S, Atwood JE (2002) Peripheral edema. Am J Med 113:580–586PubMedCrossRefGoogle Scholar
  6. 6.
    Topham EJ, Mortimer PS (2002) Chronic lower limb oedema. Clin Med 2:28–31PubMedCrossRefGoogle Scholar
  7. 7.
    Niemeyer NV, Janney LM (2002) Thiazolidinedione-induced edema. Pharmacotherapy 22:924–929PubMedCrossRefGoogle Scholar
  8. 8.
    Frishman WH (2002) Effects of nonsteroidal anti-inflammatory drug therapy on blood pressure and peripheral edema. Am J Cardiol 89:18–25CrossRefGoogle Scholar
  9. 9.
    Mortimer PS (2000) Swollen lower limb-2. BMJ 320:1527–1529PubMedCentralPubMedCrossRefGoogle Scholar
  10. 10.
    Rosendahl FR, Hycklama Vlieg A van, Doggen C (2007) Venous thrombosis in the elderly. J Thromb Haemost 5:310–317CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • H.W. Thaler
    • 1
    Email author
  • S. Pienaar
    • 1
  • G. Wirnsberger
    • 2
  • R.E. Roller-Wirnsberger
    • 2
  1. 1.AUVA Trauma Center MeidlingViennaAustria
  2. 2.Department of Internal MedicineMedical University of GrazGrazAustria

Personalised recommendations